IE 11 is not supported. For an optimal experience visit our site on another browser.

Group wants stronger antibiotics warnings

/ Source: The Associated Press

The labels on Cipro and similar antibiotics should bear more serious warnings about a possible link to tendon injuries, petitioners told federal health officials Tuesday.

Between 1997 and 2005, the Food and Drug Administration received 262 reports of ruptured tendons in patients using drugs from the fluoroquinolone class of antibiotics, the consumer advocacy group Public Citizen said in its petition to the FDA. The state of Illinois filed a similar petition last year and asked Tuesday that the two requests be combined.

The FDA will review the Public Citizen petition, agency spokeswoman Susan Cruzan said. She declined to say what action — if any — the agency would take in response to the earlier Illinois petition.

Staci Gouveia, a spokeswoman for Bayer HealthCare, maker of Cipro, declined to comment.

The labels on the entire class of drugs already warn doctors and patients of the risk of tendon problems. The FDA had manufacturers add that language following a 1996 Public Citizen petition. Public Citizen and the Illinois attorney general’s office now worry the problem is worsening as use of the drugs increases.

Beyond the tendon ruptures, Public Citizen also cataloged roughly 260 cases each of tendinitis and other tendon disorders among users of the drugs. It is not clear how the drugs might cause the injuries.

The two petitioners want the drugs to bear so-called “black-box” warnings. That is the most severe warning the FDA can require. They also want manufacturers of the drugs to issue “Dear Doctor” letters warning of the possible risk and updating them of the requested label changes.

The office of Illinois Attorney General Lisa Madigan said it became interested in the subject after receiving complaints from consumers who suffered tendon problems after taking another of the antibiotics, Levaquin.

Levaquin’s label already “clearly states” tendon rupture can occur during or after treatment with the antibiotic, said Ambre Morley, a spokeswoman for Ortho-McNeil Inc., the Johnson & Johnson subsidiary that makes the drug.